14.0 Immune reconstitution inflammatory syndrome (IRIS) / paradoxical reactions
Some patients after starting antituberculosis treatment will develop an exacerbation of symptoms, signs, or radiological manifestations of tuberculosis. This has been well described in patients without HIV infection, but appears to occur more commonly in HIV positive patients. 117-136  

The etiology of these reactions is unknown, but it is presumed in HIV disease that they occur at least in part as a consequence of HAART-related reconstitution of immunity leading to an abnormal immune response to tubercle antigens released by dead or dying bacilli137-42

These reactions do not have a widely accepted definition. They are characterised by worsening or appearance of new signs, symptoms, or radiographic manifestationsof tuberculosis that occur after initiation of HAART and arenot the direct result of TB treatment failure or another disease process.

They are often defined as transient but can last many months. They are usually seen when the TB is microbiologically controlled but cases can occur with viable organisms isolated on culture. Such paradoxicalreactions have been reported in immunocompetent patients before HIV became prevalent. Worsening of nodal disease occurred in around 10% of some populations and central nervous system diseasewith enlarging tuberculomata was sometimes seen.

14.1 Epidemiology

In the HAART era IRIS has been reported widely and occurred in 36% (12/33) and 32% (6/19) of patients in two of these studies but in another paradoxicalworsening was not significantly more common in patients receiving HAART (3 of28 cases or 11%) compared with 3 of 44 cases(7%) in patients not receiving antiretroviral treatment.

Reactions occur within a median of 15 days after HAART.  IRISdoesnot appear to be associated with any particular antiretroviral regimenor drug class. Most patients with IRIS have advanced HIV infection (in one study the median baseline CD4 cell count was 35 cells/uL, and median HIV RNA load was approximately 580,000 copies/mL). Its relationship to the initiation of antiretroviral therapy suggests that, as the immune system recovers from profound immunosuppression, abnormal responses towardmycobacterial antigens occur. 

IRIS most often presents with fever and increasedor new lymphadenopathy. The skin over the nodes is often inflamed and the nodes can spontaneously rupture. Pleural and pericardial effusions, ascites, psoas abscess, cutaneouslesions and new or expanding central nervous system tuberculomata have also been describedas have worsening pulmonary lesions.

With such small data sets in the literature it is difficult to know who is at risk of IRIS but a low baseline CD4 cell count and a rapid recovery in CD4 numbers appear to be relevant. Cases with dissemination outside the lung may also be at increased risk. HAART started within the first 2 months of tuberculosis treatment was associatedwith an increased risk of IRIS. Thismay be due to the high burdenof bacilli inducing immunologic changes associated with the rapid rise in CD4 cells.

14.2 Diagnosis and management of IRIS [AIII]

The diagnosis of IRIS must be one of exclusion as it can be confused with recrudescence of tuberculosis due to treatment failure and with drug hypersensitivity.  Other infections common among immunocompromised patients shouldbe excluded. The management of patients with IRIS may require moderate to high dose corticosteroids to control symptoms. Prednisone or methylprednisolone have been used at a dose of 1-1.5 mg/kg and gradually reduced after 1 to 2 weeks*. It is not unusual for patients to be on these for prolonged periods of time and the dose to be increased again when IRIS relapses or recurs. Physicians should be aware of the metabolic side effects and potential to develop serious infections eg CMV retinitis in patients receiving high dose corticosteroids

Non-steroidal anti-inflammatory agents tend not to be helpful. Temporarydiscontinuation of antiretroviral therapy has also been advocated but can cause precipitous falls in CD4 counts. Recurrent needle aspiration of nodes or abscesses especially if they become tense and/or inflamed can prevent spontaneous rupture which, if occurs, can lead to long-term sinus formation and scarring. The use of steroids in this context may lead to necrosis and persistent discharge.

* After 2 or more weeks of rifampicin therapy this drug has an inducing effect on the metabolism of corticosteroids such that the corticosteroid is effectively reduced in efficacy by 33-50 %.